Alert archive / Pennsylvania / Frost Advisories in 2009

Frost Advisory 2, NWS State College, PA

April 23, 20094 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Apr 23, 2009, 2:57 AM EDT for 4 counties in Pennsylvania. It took effect at Apr 24, 2009, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2009, 2:57 AM EDT (06:57 UTC)
In effect from
Apr 24, 2009, 2:00 AM EDT
Expired
Apr 24, 2009, 8:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Franklin County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 230657
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 AM EDT THU APR 23 2009

PAZ036-064>066-231900-
/O.NEW.KCTP.FR.Y.0002.090424T0600Z-090424T1200Z/
FRANKLIN-ADAMS-YORK-LANCASTER-
257 AM EDT THU APR 23 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

SKIES WILL CLEAR TODAY AND WINDS WILL DECREASE AROUND
SUNSET...BECOMING CALM AFTER MIDNIGHT. THIS WILL ALLOW LOW
TEMPERATURES FRIDAY MORNING TO DIP INTO THE MID 30S OVER THE
ADVISORY AREA. FROST IS EXPECTED TO FORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. POTTED PLANTS MAY ALSO BE
BROUGHT INDOORS.

&&

$$

DANGELO
2 follow-up statements
000 
WWUS71 KCTP 231829
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT THU APR 23 2009

PAZ036-064>066-240630-
/O.CON.KCTP.FR.Y.0002.090424T0600Z-090424T1200Z/
FRANKLIN-ADAMS-YORK-LANCASTER-
229 PM EDT THU APR 23 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

CLEAR SKIES TONIGHT AND WINDS DIMINISHING THIS EVENING BECOMING
CALM AFTER MIDNIGHT. THIS COMBINATION WILL ALLOW LOW TEMPERATURES
FRIDAY MORNING TO DIP INTO THE LOWER AND MID 30S OVER THE ADVISORY
AREA. FROST IS EXPECTED TO FORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. POTTED PLANTS MAY ALSO BE
BROUGHT INDOORS.

&&

$$

BUDD
000 
WWUS71 KCTP 240104
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
904 PM EDT THU APR 23 2009

PAZ036-064>066-241200-
/O.CON.KCTP.FR.Y.0002.090424T0600Z-090424T1200Z/
FRANKLIN-ADAMS-YORK-LANCASTER-
904 PM EDT THU APR 23 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS OVERNIGHT WILL ALLOW
LOW TEMPERATURES FRIDAY MORNING TO DIP INTO THE LOWER AND MID 30S
OVER THE ADVISORY AREA. FROST IS EXPECTED TO FORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. POTTED PLANTS MAY ALSO BE
BROUGHT INDOORS.

&&

$$


JUNG

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Apr 23, 2:07 AM EDT, 50 minutes earlier.

Area forecast discussion, Apr 23, 2:07 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 AM EDT THU APR 23 2009

.SYNOPSIS...
THE DEEP COLD TROUGH OF LOW PRESSURE ALOFT THAT BROUGHT OUR MAINLY
CLOUDY...UNSEASONABLY COOL...AND UNSETTLED WEATHER THIS AFTERNOON
WILL DRIFT EAST OF THE REGION OVER THE UPCOMING 24 HOURS. SCATTERED
RAIN...AND MAINLY MOUNTAIN SNOW SHOWERS WILL PERSIST THROUGH
THURSDAY MORNING. CLEARING CONDITIONS AND MUCH WARMER WEATHER WILL
PUSH INTO THE REGION FROM THE WEST FOR FRIDAY THROUGH THE UPCOMING
WEEKEND. AS A LARGE RIDGE OF HIGH PRESSURE BUILDS OVER THE
SOUTHEASTERN STATES AND COVERS THE ENTIRE EASTERN HALF OF THE
COUNTRY. MUCH ABOVE NORMAL TEMPERATURES AND MAINLY DRY WEATHER WILL
RESULT. A FRONT MAY NEAR FROM THE NORTHWEST NEXT WEEK...BUT THE
RIDGE MAY HOLD FAST.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
IT WILL REMAIN BREEZY OVER MOST OF THE REGION UNTIL AT LEAST 10
PM. THE WINDS SHOULD SUBSIDE A BIT OVERNIGHT. TEMPERATURES WILL
RANGE FROM NEAR 30 IN THE NORTHWEST TO THE 40S IN THE SOUTHEAST
BY MIDNIGHT.

THERE ARE A FEW WEAKENING AND DIMINISHING SHOWERS IN THE
NORTHEASTERN AREAS. THIS SHOULD MOVE OUT OF THE REGION BETWEEN 9
AND 10 PM. CURRENT RADAR DATA SHOWS A BAND OF SHOWERS BEGINNING TO
IMPACT THE LAURELS OVER THE NEXT 1-4 HOURS. THIS BAND COULD
INTENSIFY AS IT MOVES INTO THE REGION. A PERIOD OF RAIN OR SNOW
AND RAIN IS POSSIBLE IN A FEW LOCATIONS BEFORE MIDNIGHT. SNOW ON
THE RIDGES IS GOOD POSSIBILITY.

A FEW ISOLATED SNOW SHOWERS ARE LIKELY OVER WARREN AND MCKEAN
COUNT AREAS TOO.

MOST OF THE SHOWER ACTIVITY SHOULD RAPIDLY DIMINISH AFTER MIDNIGHT.

SKIES WILL RANGE FROM PARTLY CLOUDY OVER CENTRAL AND SOUTHERN
AREAS TO MOSTLY CLOUDY IN THE WESTERN MOUNTAINS OVERNIGHT. BY 6 AM
TEMPERATURES SHOULD RANGE FROM THE UPPER 20S IN THE NORTHWEST
MOUNTAINS TO THE UPPER 30S TO NEAR 40 IN THE HARRISBURG AND YORK
AREAS. MOST AREAS WILL BE IN THE 30S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
AFTER SOME BKN-OVC STRATO CU AND PERHAPS A FEW LIGHT SHOWERS OF
RAIN AND SNOW ACROSS MAINLY THE NRN MTNS THURSDAY MORNING
(POSSIBLY THROUGH THE EARLY AFTERNOON HOURS)...STRONG WARMING IN
THE MID TO UPPER LEVELS WILL SURGE EAST DURING THE AFTERNOON AS
LEAD TO CLEARING AND THE START OF A MUCH WARMER WEATHER PATTERN.

MAX TEMPS THURSDAY WILL WARM BY ABOUT 5F OR SO FROM WEDNESDAYS
HIGHS...BUT WILL STILL BE ABOUT 5 OR 6F BELOW NORMAL AT ALL
LOCATIONS. HIGH TEMPS WILL BE IN THE UPPER 40S TO AROUND 50 ACROSS
THE NRN AND WRN MTNS...AND IN THE U50S TO AROUND 60 ACROSS THE
CENTRAL VALLEYS AND SE ZONES. SKIES WILL BECOME MOSTLY SUNNY OVER
THE SE 2/3RDS OF THE CWA THURSDAY AFTERNOON WITH JUST SCTD...SHALLOW
STRATO CU.

THURS NIGHT LOOKS CLEAR AND CALM...SO MINS AGAIN IN THE M30S IN
THE FAR S - WHERE THE GROWING SEASON HAS BEGUN - WILL MEAN A HIGHER
THREAT FOR FROST FRI AM. LOWS ACROSS THE NRN AND WRN MTNS WILL RANGE
BETWEEN 30 AND 35...THOUGH A FEW POCKETS OF U20S IN THE NORMALLY
COLD MTN VALLEYS ARE LIKELY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SUMMERTIME TEMPERATURES EXPECTED THIS PERIOD...

THE LATEST GEFS ENSEMBLE DATA CONTINUES TO SHOW AN ANOMALOUS ERN
CONUS RIDGE HOLDING FIRM THROUGH DY7 /WEDNESDAY APRIL 29TH/. THIS
WILL TRANSLATE INTO AN EXTENDED PERIOD OF VERY WARM/HOT AND
MAINLY DRY WEATHER FOR CENTRAL PENNSYLVANIA...WITH HIGH
TEMPERATURES SOME 15-20F ABOVE LATE APRIL CLIMATOLOGICAL NORMALS.
A VERY LOW PROBABILITY FOR ISOLD...DIURNAL/TERRAIN-INDUCED
CONVECTION WILL EXIST OVER THE WEEKEND INTO EARLY NEXT WEEK BUT
COVERAGE DOES WARRANT MENTION ATTM.

MEANWHILE ACROSS THE WRN/CENTRAL U.S...A POSITIVELY TILTED LW TROUGH
LOCATED DOWNSTREAM OF A SECOND POSITIVE HEIGHT ANOMALY CENTERED OVER
THE NERN PAC/WRN CANADIAN COAST...WILL TRANSLATE INTO A STORMY
PATTERN EAST OF THE FRONT RANGE AS SEVERAL SHRT/WV IMPULSES EJECT OUT
OF THE BASE OF THE TROUGH OVER THE DESERT SW. THIS ENERGY WILL
ENCOUNTER GOMEX MSTR RETURN TO SUPPORT POTENTIAL SEVERE WEATHER
INVOF OF A SW-NE ORIENTED BAROCLINIC FRONTAL ZONE DRAPED ACROSS
THE PLAINS INTO THE GRT LKS. EVENTUALLY...THESE EXITING IMPULSES
RIDING OVERTOP/ALONG THE PERIPHERY OF THE DEEP LYR ERN RIDGE WILL
ACT TO ERODE HEIGHTS AND BRING AN INCREASING CHC FOR PCPN BY THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A BAND OF SHOWERS...RAIN AND SOME SNOW IS MOVING THROUGH PARTS OF
THE CENTRAL/SOUTHERN MOUNTAINS EARLY THIS OVERNIGHT. THIS ACTIVITY
SHOULD BE OVER BY 09Z...BUT UNTIL THEN WILL PRODUCE LOCAL MVFR
AND IFR AREAS IN THE KJST-KDUJ-KUNV-KAOO FLYING AREA. WEST WINDS
WILL BE AROUND 10 MPH AND LOCALLY BREEZY DURING THIS TIME AS WELL.

AFTER ABOUT 10-12Z THE ENTIRE REGION SHOULD BE VFR. THE CLOUDS
WILL SLOWLY GIVE WAY TO FULL SUNSHINE BY THIS AFTERNOON. THE DAY
SHOULD START OUT COLD WITH A STABLE BOUNDARY LAYER. HOWEVER...THE
APRIL SUN OVER THE COLD AIR WILL MIX DOWN STRONGER WINDS. W/NW
WINDS COULD GUST 10-20KTS DURING THE DAY BUT DIMINISH LATE.

CONDITIONS WILL CONTINUE TO IMPROVE FOR FRI AND INTO THE WEEKEND
AS VFR CONDITIONS COULD PREVAIL WELL INTO EARLY NEXT WEEK. THE
ONLY TIMES OF MVFR/IFR COULD BE A FEW HOURS AROUND SUNRISE EACH
DAY DUE TO FOG AS THE AIR MASS GETS SLOWLY MOISTER.

FRI...VFR.
SAT...VFR.
SUN...VFR PERHAPS AREAS OF MORNING FOG WITH MVFR.
MON...VFR PERHAPS AREAS OF MORNING FOG WITH MVFR/IFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...GRUMM/ONDREJIK
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...GRUMM/RXR
Hazardous weather outlook, Apr 22, 3:24 AM EDT, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 AM EDT WED APR 22 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
324 AM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Pennsylvania, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.